Is it safe to take copaxone (glatiramer) or rebif as a treatment for ms?

Yes, but see below. Both, especially Copaxone (glatiramer) are quite safe, but require injections, with risk of skin reactions with both, and permanent site dimpling with copaxone (glatiramer). Rebif can cause flu-like rxtns, depression, liver issues, thyroid problems, in addition. Copaxone (glatiramer) may have brief chest pain, breathlessness, and flushing after injection.(hypertension is reported) Copaxone (glatiramer) is safer for pregnancy.
Both are safe. both of these treatments are safe and they are both known to prevent MS attacks.

Related Questions

Is the eastern practice of oil pulling safe for MS patients? Looking for natural compliments to my copaxone (glatiramer) and vitamin D3 treatment.

Would caution you. Amazing how many ms patients feel desperate and begin searching for solutions which are promoted online and in alternative journals, most of which are clearly deceptive and bogus. Forget "oil pulling" and gimmicks. If you are not doing well, make sure your vitamin d level is about 50-60ng/ml, avoid smoking, use low fat, low salt diet. Maybe switch to Gilenya or tysabri (natalizumab). Read more...
Safe. Yes. Effective, no. Requires swishing with oil for 20 full minutes. Reported results are equivocal. Would suggest brushing 2x/day w electric t'brush and pea sized portion of fluoridated t'paste to clean 65% of tooth surfaces. Use WaterPik 1x/day for other 35%. That has been proven over and over to be effective. Read more...

How effective is copaxone (glatiramer) for the treatment of ms?

Somewhat. Copaxone is seemingly the most used drug for ms, but likely intermediate in efficacy. We use relapse rate reduction c/w placebo, as one measure, and Copaxone has been shown consistently to have a 29% rrr. This is about the range for betaseron, and rebif. Contrast to tysabri, (natalizumab) about 68%, Gilenya 54%, and a promising drug bg-12, 44-53%. The choice of a med should also consider risk. Read more...

Ms - started rebif after a severe allergic reaction to copaxone (glatiramer). Now extremely itchy. Could it be the rebif or the MS itch?

Yes but.... Itching has been reported as a sensory symptom in ms (uncommonly) but the only way to be sure that it is not due to Rebif is to stop the injections for a week or so and then restart. If the itching went away and came back with the injections you have your answer. If that happens may be you could tolerate a smaller dose of beta interferon in weekly injections of avonex (interferon beta 1a). Read more...
Could be side fx. Rebif and copaxone (glatiramer) are not the same, but your symptom of itching could be caused by your new medicine. If it does not subside soon, say 2-3 days, it may be helpful to make a change, or use some kind of treatment for the possible side effects. Read more...
Allergy? You may indeed be allergic to interferons, such as Rebif, and you need to contact your physician. Really, no need to inject and get these reactions, as three oral medications are available and two of these are more effective than either of your prior meds. Read more...

Was on many medications for confirmed MS (rebif, copaxone, gilenya, tysabri, (natalizumab) tecfidera) none helped control. Is this typical of ms? Next step?

Challenging. This is quite unusual, and makes me wonder whether indeed you have MS or a condition which might mimic MS. Would suggest full reassessment including testing for neuromyelitis optica (aquaporin 4), evaluations for Lyme disease, CADASIL, vitamin B-12 and vitamin D deficiencies, perhaps syphilis and HIV, maybe anti-phospholipid antibody syndrome. Read more...

How long does it take for copaxone (glatiramer) to reach full potential for ms?

?6 months. When first on the market, there seemed to be some concern that it might take up to 6 months prior to the full effect of copaxone (glatiramer). More recent data suggests potency is present within the first few days, and likely is working well within the first few months. If the disease remains quite active, in spite of useage for 3 months, best to check with a neurologist about finding a more potent agent. Read more...
Variable. Local injection site pain may last a few minutes, unless the area becomes infected or swollen. Dimpling in the injection site, lipoatrophy, occurs in up to 60% of patients, and may be permanent. Brief injection rxtns associated with chest pain, flushing, sweating, etc, are rare and benign and last about 15 min. Hypertension may occur, and, if so, may be permanent. Read more...

Taking copaxone (glatiramer) for many years for my MS. I have pain in my right big toe with inflamation. Could my body systems not want me to take it. ... Gout?

Need to reassess. At your current age, 77, you may no longer need copaxone, (glatiramer) and if you developed a secondary progressive ms transition, this drug would not be appropriate to handle that either. The pain in your toe could be gout, but other explanations may be considered. Yes, check your uric acid, but also update MRI of brain, and get full neurological re-evaluation. Read more...
Gout. It sound like you have developed gout but this has no relation to the medication you are taking. Read more...

How to stop the MS hug? I take copaxone (glatiramer) and I sometimes can't move my toes for a few min it feels like leg muscle being squeezed

Complexities. The "MS Hug" is an indication of spinal cord involvement, and presence is most often a sign of a relapse, which would need treatment with steroids or ACTHAR. If you have active ongoing new inflammation, recommend switching your medication to a more potent agent. We might best discuss this via a Concierge virtual consult. Read more...

I have MS Dx an my neuro is putting me on copaxone (glatiramer). Is the chest pain from copaxone (glatiramer) coming from the heart and is it dangerous? Doesnt seem safe.

Heart is safe. Normally copaxone (glatiramer) does not cause any cardiac problems. Copaxone (glatiramer) is a very safe medicine, one that tends not to cause side effects, but of course there are exceptions. Your symptoms are probably coming from the chest wall, like the muscles. You might also wonder about GERD- since you are taking medicine for GERD. That also causes chest pain. Read more...
Not dangerous. Copaxone (glatiramer) is very safe, and indeed, likely the safest of all the MS drugs, but the injection reaction involving chest pain is scary but brief, about 15 minutes, and does NOT involve the heart. Also, relatively uncommon to occur. Read more...